Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 7, NWS Grand Rapids, MI

March 21, 20255 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 21, 2025, 3:30 AM EDT for 5 counties in Michigan. It took effect at Mar 21, 2025, 11:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 3:30 AM EDT (07:30 UTC)
In effect from
Mar 21, 2025, 11:00 AM EDT
Expired
Mar 21, 2025, 6:00 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS73 KGRR 210730
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
330 AM EDT Fri Mar 21 2025

MIZ037-043-050-056-064-211800-
/O.NEW.KGRR.WI.Y.0007.250321T1500Z-250321T2200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
Including the cities of Holland, Grand Haven, Hart, Muskegon,
Jenison, and Ludington
330 AM EDT Fri Mar 21 2025

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS 
EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Allegan, Ottawa, Mason, Muskegon, and Oceana Counties.

* WHEN...From 11 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to 
  occur in the western half of each county, beginning late morning 
  between Muskegon and Ludington, and ending late afternoon between 
  Saugatuck and Grand Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

CAS
2 follow-up statements
987 
WWUS73 KGRR 211506
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1106 AM EDT Fri Mar 21 2025

MIZ037-043-050-056-064-212200-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-250321T2200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
Including the cities of Hart, Grand Haven, Ludington, Holland,
Jenison, and Muskegon
1106 AM EDT Fri Mar 21 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Allegan, Ottawa, Mason, Muskegon, and Oceana Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to 
  occur in the western half of each county, beginning late morning 
  between Muskegon and Ludington, and ending late afternoon between 
  Saugatuck and Grand Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Thomas
483 
WWUS73 KGRR 211941
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
341 PM EDT Fri Mar 21 2025

MIZ037-043-050-056-064-212200-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-250321T2200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
Including the cities of Hart, Grand Haven, Ludington, Holland,
Jenison, and Muskegon
341 PM EDT Fri Mar 21 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Allegan, Ottawa, Mason, Muskegon, and Oceana Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts are expected to 
  occur in the western half of each county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Thomas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 21, 1:30 AM EDT, 2 hours earlier. Its key messages:

  • Windy again on Friday
  • Weak front brings some light precipitation Friday night
  • Rain and snow in the forecast for Sunday night and Monday
Area forecast discussion, Mar 21, 1:30 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
130 AM EDT Fri Mar 21 2025

.KEY MESSAGES...

- Windy again on Friday

- Weak front brings some light precipitation Friday night

- Rain and snow in the forecast for Sunday night and Monday

&&

.UPDATE...
Issued at 958 PM EDT Thu Mar 20 2025

Monitoring the potential for southwest winds gusting to 45 mph or
greater (Wind Advisory levels) during the day Friday before the
front moves through. It will depend on if winds aloft are able to
mix down to the surface. A strong low level jet will be present
over western Michigan during the day Friday. Sounding profiles
are supportive of gusts to 40 mph especially for areas along and
west of a South Haven to Big Rapids line. It is also in this area
that we could see gusts approach wind advisory levels.

&&

.DISCUSSION...
Issued at 337 PM EDT Thu Mar 20 2025

- Windy again on Friday

It will be windy once again tomorrow as southerly winds ramp up
ahead of an approaching cold front. Winds look like they could
approach advisory criteria once again, especially along the Lake
Michigan shoreline. Southwest winds of 15 to 30 mph with gusts to
40 look very plausible. Some gusts will push towards 45 mph along
the Lake Michigan shore. At this point holding off on another
Wind Advisory as confidence is not high.

- Weak front brings some light precipitation Friday night

A cold front will move through the area tomorrow night which will
drive some precipitation through the area. Precipitation will be
rain initially but mix with some snow overnight. Highest chances
for precipitation will be in the evening when the main upper
trough axis will be pushing in aloft. Forecast precipitation
amounts are light on the order of 0.05 to 0.10 for this event.

- Rain and snow in the forecast for Sunday night and Monday

The main system in the 7 day forecast will move through Sunday
night into Monday with upper troughing lingering into Tuesday.
This system is a clipper moving west to east across the Great
Lakes. The track of the low will be across Northern Lower
Michigan. Central Lower will be close enough though that some
accumulating snow is likely. Several inches of snow will be
possible up there Sunday afternoon into Monday afternoon with
lesser amounts south towards I-96 and I94.

The Great Lakes through the 7 day forecast period will be in the
zone where fluctuations in temperatures will be likely, which is
classic early spring weather for us. Each system that moves
through will tug down some colder air from Canada. Overall
temperatures will be near to below normal through the period.
Normal highs this time of year are generally in the middle to
upper 40s. Tomorrow (Fri) will likely be the warmest day of the
next 7 with highs in the lower 50s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 130 AM EDT Fri Mar 21 2025

The vast majority of the forecast period will be VFR at all of the
sites, until the last couple of hours of the period for KMKG and
KGRR. Otherwise, the main impact with this set of forecasts will
be the gusty winds for much of the daylight hours.

We are starting out with clear skies this morning. High clouds
will start to move in after daybreak, with mid clouds coming in
this evening. We will see winds increase between 13-15z, with the
peak winds from the SSW coming mid afternoon. Gusts as high as
around 40 knots are likely at KMKG, with slightly lesser wind as
you go south and east.

The winds will diminish mid-late evening, coincident with the mid
level clouds arriving all around and just after sunset. KMKG will
see the chance of some rain showers develop after 03-04z, and then
later as you head south and east. Can not rule out some MVFR at
KMKG before 06z, but most of the lower conditions will be after
06z.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT early this morning for
     LMZ844>849.

&&

UPDATE...RAH
DISCUSSION...Duke
AVIATION...NJJ
Hazardous weather outlook, Mar 20, 12:23 PM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1223 PM EDT Thu Mar 20 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1223 PM EDT Thu Mar 20 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southwest winds gusting over 40 mph are possible again in portions
of Western Michigan on Friday. Accumulating snow may occur Sunday
night into Monday, more probable in northern locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1223 PM EDT Thu Mar 20 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Gale force winds are expected this afternoon on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gales are again possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 21, 12:04 AM EDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1204 AM EDT Fri Mar 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     Non-Tstm Wnd Gst 8 NNW Ludington         44.06N 86.51W
03/20/2025  M53 MPH          Mason              MI   Mesonet

            Mesonet station Big Sable Point BSBM4.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:30 AM EDTGale WarningGRR15 hr
Mar 21, 3:30 AM EDTSmall Craft AdvisoryGRR37 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.